Alert archive / Kansas / Flash Flood Warnings in 2009

Flash Flood Warning 25, NWS Goodland, KS

September 9, 20094 counties in Kansas

NWS Goodland, KS issued this flash flood warning at Sep 9, 2009, 1:00 AM CDT for 4 counties in Kansas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2009, 1:00 AM CDT (06:00 UTC)
Expired
Sep 9, 2009, 5:53 AM CDT
In force
5 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Gove County, KS, Logan County, KS, Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 2:43 AM CDTFLASH FLOOD5 Wsw Oakley, KS6 TO 8 INCHES OF RAIN RUNNING OVER US HIGHWAY 40 WITH THE WORST BETWEEN MILE MARKERS 62 AND 64.
Sep 9, 5:15 AM CDTHEAVY RAIN 2.05Oakley, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 103 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1687 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
473 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 090600
FFWGLD
KSC063-109-179-193-091200-
/O.NEW.KGLD.FF.W.0025.090909T0600Z-090909T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
100 AM CDT WED SEP 9 2009

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SHERIDAN COUNTY IN NORTHWEST KANSAS...  
  SOUTHERN THOMAS COUNTY IN NORTHWEST KANSAS...
  NORTHWESTERN GOVE COUNTY IN WEST CENTRAL KANSAS...  
  NORTHEASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...  

* UNTIL 700 AM CDT

* AT 1256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  THUNDERSTORMS DEVELOPING OVER THE WARNED AREA. WITH SATURATED      
  SOILS FROM HEAVY RAIN WHICH FELL LAST NIGHT...MOST OF THE RAINFALL 
  WILL RAPIDLY RUNOFF INTO NEARBY STREAMS AND RIVERS.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

&&

LAT...LON 3925 10122 3926 10055 3891 10056 3891 10122

$$

FOLTZ
3 follow-up statements
000 
WGUS73 KGLD 090753
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
253 AM CDT WED SEP 9 2009

KSC063-109-179-193-091200-
/O.CON.KGLD.FF.W.0025.000000T0000Z-090909T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
THOMAS KS-SHERIDAN KS-LOGAN KS-GOVE KS-
253 AM CDT WED SEP 9 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTHWESTERN GOVE...NORTHEASTERN LOGAN...SOUTHWESTERN SHERIDAN AND
SOUTHERN THOMAS COUNTIES...

AT 245 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAKLEY...
MONUMENT...GRINNELL AND ANGELUS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PRECIPITATION INTENSITY HAS DECREASED A LITTLE IN THE WARNING AREA. 
HOWEVER...LIGHT TO MODERATE RAINFALL IS EXPECTED TO CONTINUE FOR AT 
LEAST 2 TO 3 MORE HOURS. DOPPLER RADAR ESTIMATES ONE TO ONE AND A 
HALF INCHES OF RAINFALL HAS OCCURRED IN THE AREA WITH THE HIGHEST 
AMOUNTS FROM NEAR OAKLEY INTO THE NORTHWEST CORNER OF GOVE COUNTY. 
AT 243 AM CDT...THE EMERGENCY MANAGER FOR LOGAN COUNTY REPORTED SIX 
TO EIGHT INCHES OF WATER WAS RUNNING OVER HIGHWAY 40 BETWEEN MILE 
MARKERS 62 AND 64. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

&&

LAT...LON 3925 10122 3926 10055 3891 10056 3891 10122

$$

BULLER
000 
WGUS73 KGLD 090959
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
459 AM CDT WED SEP 9 2009

KSC063-109-179-193-091200-
/O.CON.KGLD.FF.W.0025.000000T0000Z-090909T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
THOMAS KS-SHERIDAN KS-LOGAN KS-GOVE KS-
459 AM CDT WED SEP 9 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTHWESTERN GOVE...NORTHEASTERN LOGAN...SOUTHWESTERN SHERIDAN AND
SOUTHERN THOMAS COUNTIES...

AT 457 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAKLEY...
MONUMENT...GRINNELL AND ANGELUS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PRECIPITATION CONTINUES TO DECREASE WITH LIGHT PRECIPITATION 
EXPECTED FOR THE NEXT COUPLE OF HOURS. HOWEVER...FLASH FLOODING 
COULD BE ONGOING DUE TO EARLIER HEAVY RAINFALL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

&&

LAT...LON 3925 10122 3926 10055 3891 10056 3891 10122

$$

BULLER
000 
WGUS73 KGLD 091053
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
553 AM CDT WED SEP 9 2009

KSC063-109-179-193-091059-
/O.CAN.KGLD.FF.W.0025.000000T0000Z-090909T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
THOMAS KS-SHERIDAN KS-LOGAN KS-GOVE KS-
553 AM CDT WED SEP 9 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
GOVE...NORTHEASTERN LOGAN...SOUTHWESTERN SHERIDAN AND SOUTHERN THOMAS
COUNTIES...

THE HEAVY RAINFALL AND FLASH FLOOD THREAT HAS ENDED ACROSS THE AREA. 
THEREFORE...THE WARNING WILL BE CANCELLED. 

LAT...LON 3925 10122 3926 10055 3891 10056 3891 10122

$$

BULLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 12:42 AM CDT, 18 minutes earlier.

Area forecast discussion, Sep 9, 12:42 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1142 PM MDT TUE SEP 8 2009

.DISCUSSION...
157 PM MDT TUE SEP 8 2009

A MID/UPPER TROUGH OVER THE NORTHERN ROCKIES/NORTHERN PLAINS REGION
IS PROGGED TO TRANSLATE EAST TOWARD THE UPPER MISSISSIPPI VALLEY AREA
ON WED WHILE A TRAILING COLD MOVES SOUTH IMPACTING THE CENTRAL HIGH
PLAINS TONIGHT. THIS RAISES CONCERNS FOR ADDITIONAL RAIN OVER AREAS
THAT RECEIVED 3-5 INCHES LAST NIGHT.

300-305K MIXING RATIOS/STRMLNS INDICATE 12-14 G/KG OF MOISTURE
AVAILABLE WHILE PWATS ARE PROGGED TO BE IN EXCESS OF 150 PERCENT OF
NORMAL ACROSS THE AREA TONIGHT. WITH STORM MOTIONS IN THE 5-7 KNOT
RANGE ANY STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN. THE PREVIOUS FORECAST HOISTED THE HIGHEST POPS ACROSS THE
NORTHERN HALF OF THE CWA, AND THIS APPEARS TO BE IN LINE WITH THE
STRONGER CONVERGENCE ASSOCIATED WITH THE H85 LLJ.

THUNDERSTORM ACTIVITY MAY LINGER INTO THE MORNING HOURS, ESPECIALLY
ACROSS THE SOUTH. MAINTAINED LOW PROBABILITIES FOR DEEP MOIST
CONVECTION AFTER 21Z IN POST-FRONTAL UPSLOPE REGIME WITH SEASONABLE
HIGHS IN THE UPPER 70S. ANY THUNDERSTORMS THAT MANAGE TO DEVELOP WED
AFTERNOON SHOULD BE MORE DIURNALLY DRIVEN WHICH WAS HANDLED WELL IN
THE PREVIOUS FORECAST.

THU-FRI...SHORT WAVE RIDGING WILL ALLOW FOR A SEASONABLY WARM
AND DRY DAY ACROSS THE CENTRAL HIGH PLAINS ON THU WITH MAXIMUM
VALUES IN THE LOWER 80S.  A ROBUST MID/UPPER TROUGH IS PROGGED TO
DIG INTO THE NORTHERN PLAINS ON FRIDAY DRIVING A COLD FRONT SOUTH
ACROSS THE TR-STATE AREA FRI. MAINTAINED MID POPS AFTER 18Z WITH
ANTICIPATED FROPA. PREFER THE SLOWER ECMWF SOLUTION AS THE GFS HAS
TRENDED MUCH FURTHER WEST COMPARED TO EARLIER RUNS AND THEREFORE
TRENDED MAXIMUM TEMPERATURE VALUES UP.

DAYS 4 THROUGH 7...A LARGE UPPER LOW IS PROGGED TO DEVELOP OVER THE
CENTRAL PLAINS AT THE START OF THE PERIOD. THE GFS HAS LACKED
RUN-TO-RUN CONSISTENCY, HOWEVER THE NCEP ENS MEAN ADDS SUPPORT TO A
MORE NORTHEAST POSITION WITH MID/UPPER LOW SIMILAR TO THE ECMWF.
THIS WILL LEAD TO COOL AND UNSETTLED WEATHER ACROSS THE CENTRAL HIGH
PLAINS THROUGH THE PERIOD AND GENERALLY TRENDED MAXIMUM TEMPERATURES
LOWER WHILE MAINTAINING PROBABILITIES FOR PRECIPITATION THROUGH MUCH OF
THE PERIOD.

MCGUIRE
&&

.AVIATION...
1136 PM MDT TUE SEP 8 2009

FOR THE 06Z TAFS..CONVECTION ONGOING AT KGLD WILL GRADUALLY
DIMINISH IN INTENSITY OVER THE NEXT FEW HOURS. IN ITS WAKE...LOW
STRATUS WITH SOME REDUCTION IN VISBY PROGGED TO DEVELOP AT BOTH
TERMINALS BY AROUND 10Z. EXPECT SLOW RETURN TO VFR CIGS/VIS BY
AROUND 16Z WEDNESDAY WITH POTENTIAL FOR DIURNAL CONVECTION BY
EARLY AFTERNOON. TEMPORAL/SPATIAL DETAILS TOO VAGUE AT THIS
JUNCTURE TO WARRANT INCLUSION IN THIS TAF ISSUANCE. STRONGER
AGREEMENT IN FOG/LOW STRATUS POTENTIAL NEAR THE END OF THIS TAF
CYCLE AND HAVE INSERTED SCT CLOUDS FOR NOW.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR KSZ014-015-028-029.

NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Sep 8, 11:37 AM CDT, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MDT TUE SEP 8 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091415-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1037 AM MDT TUE SEP 8 2009 /1137 AM CDT TUE SEP 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE LIKELY TONIGHT AS A COLD FRONT
SWEEPS THROUGH THE AREA. STORMS MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY MORNING
WITH HEAVY RAINFALL AMOUNTS POSSIBLE. ALSO...DENSE FOG IS EXPECTED
TO FORM ACROSS TRI-STATE AREA DURING THE MORNING HOURS POTENTIALLY
REDUCING VISIBILITIES TO LESS THAN A MILE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Sep 8, 9:00 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT TUE SEP 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             16 NNE SEIBERT          39.51N 102.75W
09/08/2009  E0.88 INCH       KIT CARSON         CO   PUBLIC

            ESTIMATED 40 MPH WIND GUSTS ALONG WITH HEAVY RAIN.

&&

KJAMES
Local storm report, Sep 8, 10:34 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
934 PM MDT TUE SEP 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             14 S STRATTON           39.10N 102.60W
09/08/2009  E0.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

            LOTS OF DIME SIZED HAIL ALONG WITH HEAVY RAIN AND WINDS
            ESTIMATED AT 35 MPH

&&

FOLTZ
Special weather statement, Sep 8, 11:28 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1028 PM MDT TUE SEP 8 2009

KSZ013-027-090515-
SHERMAN-WALLACE-
1028 PM MDT TUE SEP 8 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS AND WALLACE
COUNTY IN WEST CENTRAL KANSAS...

AT 1027 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST
OF HALE TO KANORADO TO WESKAN...AND MOVING EAST AT 15 MPH.

SMALL HAIL...HEAVY RAINFALL AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

FLOYD

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 10:30 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace60 min
Sep 9, 6:08 AM CDTAreal Flood WarningGLDGove, Logan, Thomas8 hr

Nearby

Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.